Alert archive / Kansas / Flash Flood Warnings in 2007
Flash Flood Warning 47, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 31, 2007, 5:53 PM CDT for Republic County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 2007, 5:53 PM CDT (22:53 UTC)
- Expired
- May 31, 2007, 8:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Republic County, KS
The radar
The Grand Island radar (KUEX), 87 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 6:00 PM CDT | FLASH FLOOD | E Republic, KS | WATER FLOWING OVER FIR ROAD ONE-HALF MILE EAST OF THE CITY OF REPUBLIC...AS WELL AS 2 MILES WEST OF HIGHWAY 81 ALSO ON FIR ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1295 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KTOP 312254 FFWTOP KSC157-010145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 553 PM CDT THU MAY 31 2007 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS... * UNTIL 845 PM CDT * AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING 1 TO 2 INCHES OF RAINFALL ACROSS NORTHWEST REPUBLIC COUNTY. AN ADDITIONAL 1 TO 2 INCHES OF RAINFALL WILL OCCUR ACROSS NORTHERN REPUBLIC COUNTY. THE ADDITIONAL RAINFALL WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND COUNTY ROADS. * LOCATIONS IMPACTED INCLUDE... REPUBLIC... NARKA... MUNDEN... AT 545 PM CDT...LAW ENFORCEMENT REPORTED FLOODING OF FIELDS AND CREEKS RAPIDLY APPROACHING THEIR BANKS SOUTH OF REPUBLIC CITY. RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. LAT...LON 4000 9793 3980 9793 3986 9737 4000 9736 $$
2 follow-up statements
000 WGUS73 KTOP 312308 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 606 PM CDT THU MAY 31 2007 KSC157-010145- REPUBLIC- 606 PM CDT THU MAY 31 2007 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR NORTHERN REPUBLIC COUNTY... AT 606 PM CDT...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING OVER FIR ROAD. THIS FLOODING WAS REPORTED IN TWO LOCATIONS...A HALF MILE EAST OF THE CITY OF REPUBLIC ON FIR ROAD...AS WELL AS 2 MILES WEST OF HIGHWAY 81 ON FIR ROAD. LOCATIONS IMPACTED INCLUDE... REPUBLIC AND NARKA RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. LAT...LON 4000 9793 3980 9793 3986 9737 4000 9736 $$
000 WGUS73 KTOP 010140 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 839 PM CDT THU MAY 31 2007 KSC157-010147- REPUBLIC- 839 PM CDT THU MAY 31 2007 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 845 PM CDT FOR NORTHERN REPUBLIC COUNTY... AT 837 PM CDT...LOCAL LAW ENFORCEMENT REPORTS THAT THE FLASH FLOODING IS NO LONGER OCCURRING AND RUNOFF FROM THE THUNDERSTORMS CONTINUES TO RECEDE. THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. LIGHT RAIN WITH EMBEDDED THUNDERSTORMS WILL CONTINUE ACROSS REPUBLIC COUNTY WITH RAINFALL AMOUNTS UNDER ONE TENTH OF AN INCH THROUGH 1030 PM. LAT...LON 4000 9793 3980 9793 3986 9737 4000 9736 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 31, 2:29 PM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, May 31, 2:29 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 229 PM CDT THU MAY 31 2007 .DISCUSSION... FAIRLY COMPLEX PATTERN CONTINUES TO EVOLVE OVER THE CENTRAL PLAINS. STACKED UPPER LEVEL LOW LOCATED OVER SOUTH DAKOTA WILL MOVE LITTLE DURING THE SHORT TERM. AT THE SURFACE...A STATIONARY FRONT WAS LOCATED ACROSS THE RED RIVER VALLEY...DELINEATING A TROPICAL AIR MASS TO THE SOUTH. A WEAK LEE TROUGH WAS FORMING ALONG THE HIGH PLAINS WHICH RESULTED IN A MODIFIED TRANSPORT OF MOISTURE BACK NORTHWARD. THIS ALSO WILL BE ONE OF THE LIKELY FOCUSES FOR EVENING CONVECTION ALONG THE HIGH PLAINS WITH WEAK CONFLUENCE FOUND AT THE SURFACE. IN ADDITION...ANOTHER COLD FRONT WILL BEGIN TO SHIFT SOUTHEASTWARD INTO THE CENTRAL PLAINS LATE TONIGHT INTO TOMORROW. LOOKING ABOVE THE SFC...SEVERAL SHORTWAVE TROUGHS WILL ROTATE AROUND THE PERIPHERY OF THE UPPER LOW PROVIDING ENHANCED PERIODS OF LIFT OVER THE CENTRAL PLAINS. SCATTERED THUNDERSTORMS OVER WESTERN KANSAS WILL LIKELY EVOLVE INTO A MCS DURING THE EVENING AND OVERNIGHT HOURS. THIS ACTIVITY SHOULD REMAIN SLIGHTLY ELEVATED BUT FAIRLY ROBUST AS IT PROGRESSES EASTWARD WITH WESTERLY WINDS ALOFT AND A LLJ OF 35-40 KTS. CURRENT INDICATIONS PLACE THE THUNDERSTORM COMPLEX ACROSS WESTERN SECTIONS OF THE CWA SHORTLY BEFORE MIDNIGHT BEFORE MOVING IT ACROSS THE CWA DURING THE MORNING HOURS. STRAIGHT LINE DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE DURING THE OVERNIGHT HOURS...ESPECIALLY ACROSS THE WESTERN HALF OF THE CWA WHERE SHEAR AND INSTABILITY WILL BE BEST JUXTAPOSED. IN ADDITION...PW VALUES ON THE ORDER OF 1.50 INCHES AND NEAR SATURATED GROUNDS COMBINED WITH POTENTIAL HEAVY RAINFALL FROM CONVECTION WITHIN A SHORT PERIOD OF TIME WILL LEAD TO A FLASH FLOODING CONCERN. CONVECTIVE EVOLUTION FOR FRIDAY REMAINS UNCERTAIN AS MESOSCALE DETAILS ARE NOT YET RESOLVED FROM TONIGHTS ACTIVITY. BEST INDICATIONS SUGGEST MCS WILL BE IN THE PROCESS OF WEAKENING AROUND SUNRISE FRIDAY MORNING. WHILE THERE STILL EXISTS THE POTENTIAL FOR AN ISOLATED SEVERE STORM DURING THE MORNING...ESPECIALLY WITH ANY NEW ACTIVITY DEVELOPING ALONG THE LEADING EDGE OF ANY LARGE SCALE OUTFLOW BOUNDARY...MAIN FOCUS MAY CENTER ALONG FLASH FLOODING POTENTIAL THAT MAY BE ONGOING. AS INITIAL ACTIVITY CLEARS THE CWA...THE AFOREMENTIONED FRONTAL BOUNDARY WILL SLOWLY SLIDE SOUTHEAST INTO PORTIONS OF NORTH CENTRAL KANSAS BY MIDDAY. ANOTHER ROUND OF CONVECTION APPEARS REASONABLE ALONG AND AHEAD OF THE COLD FRONT DURING THE DAY ON FRIDAY. SPEED SHEAR WILL SUPPORT ORGANIZED ACTIVITY ALTHOUGH DIRECTIONAL SHEAR WILL BE LESSER THAN TONIGHT. LARGEST UNCERTAINTY FALLS ON THE AVAILABLE INSTABILITY THAT WILL DEPEND ON THE AMOUNT OF CLEARING THAT TAKES PLACE BEHIND THE INITIAL ROUND OF CONVECTION. REGARDLESS...ANY NEW CONVECTION MAY FURTHER AGGRAVATE THE FLOODING CONCERNS OVER THE CWA THROUGH FRIDAY NIGHT. TOTAL RAINFALL AMOUNTS ON THE ORDER OF 2 TO 3 INCHES ARE POSSIBLE WHERE PERSISTENT INTENSE CONVECTION OCCURS TONIGHT THROUGH FRIDAY NIGHT. SATURDAY NIGHT THROUGH THURSDAY...WILL BE BRIEF WITH MAIN CONCERNS IN THE SHORT TERM. GFS AND NAM BRING BOUNDARY SLOWLY ACROSS THE CWA EARLY SATURDAY MORNING. GIVEN UPPER FLOW PARALLEL TO THE BOUNDARY AND PW OF 1.5 OR MORE IN THE COLUMN...HAVE KEPT SOLID CHANCE POPS AND QPF NUMBERS GIVING UP TO .75 INCHES OF PRECIP ACROSS PORTIONS OF THE SOUTHEAST CWA. ALSO ADDED SOME CHANCE POPS FOR THE AFTERNOON ALONG THE NORTHERN BORDER AS NEXT RIPPLE OF ENERGY MAY INTERACT WITH HEATING AND BRING SHOWERS THERE...AND DID SIMILARLY FOR SUNDAY. KEPT A DRY FORECAST MON-WED AS FLOW TRANSITIONS FROM NORTHWESTERLY TO WESTERLY AND BRINGS THE RETURN OF THE SURFACE LEE TROF BY WED AFTERNOON. SOME INDICATIONS FROM GFS OF ISOLATED ACTIVITY ON AND OFF THIS PERIOD...BUT NOT ENOUGH TO PINPOINT AND/OR TIME ATTM. SHORTWAVE PROGGED TO MOVE ACROSS THE NORTH CENTRAL US ON THURSDAY AND BRING NEXT FRONT INTO THE NORTHERN PLAINS THEN INTO EASTERN KS. HAVE GONE NEAR HPC GUIDANCE SLT CHANCE TO CHANCE POPS...ALSO SINCE GFS MAY BE THE LEAST AMPLIFIED OF THE SOLUTIONS. NEAR NORMAL TEMPS EARLY IN THE WEEK FOLLOWED BY A WARM UP WED AND THURS. BLAIR/67 && .AVIATION... SHORT TERM DISCUSSION ADDRESSES SPECIFIC WEATHER EXPECTATIONS AS RELATED TO THUNDERSTORM PROBABILITIES. CURRENTLY ANTICIPATE CEILINGS TO PROGRESSIVELY LOWER AS THE EVENING AND OVERNIGHT PROGRESSES WITH CUMULONIMBUS TOWERS AND TURBULENCE ASSOCIATED WITH THUNDERSTORM ACTIVITY. MINOR LLWS MAY EXIST AS LOW LEVEL JET INCREASES OVERNIGHT. BLAIR && .TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FROM 1 AM FRIDAY TO 7 AM SATURDAY FOR AREAS ALONG AND NORTH OF A COUNCIL GROVE TO TOPEKA TO LAWRENCE LINE...KSZ008>012-KSZ020>024-KSZ026-KSZ034>040. &&
Hazardous weather outlook, May 31, 3:54 PM CDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 354 PM CDT THU MAY 31 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-011400- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 354 PM CDT THU MAY 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORM CHANCES WILL CONTINUE TO INCREASE ACROSS THE AREA THROUGH TONIGHT...AND SOME OF THE STORMS COULD BE SEVERE. LARGE HAIL WILL BE THE PRIMARY HAZARD...BUT DAMAGING STRAIGHT LINE WINDS AND A FEW TORNADOES WILL ALSO BE POSSIBLE. SOME LOCATIONS COULD RECEIVE HEAVY AMOUNTS OF RAINFALL WHICH COULD LEAD TO BOTH FLASH AND RIVER FLOODING. A FLASH FLOOD WATCH HAS BEEN POSTED FROM THIS EVENING THROUGH LATE FRIDAY NIGHT...MAINLY ALONG AND NORTH OF A COUNCIL GROVE TO LAWRENCE LINE. MINOR RIVER FLOODING WILL CONTINUE ALONG PORTIONS OF THE BIG BLUE RIVER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE FLASH FLOOD WATCH CONTINUES THROUGH FRIDAY NIGHT. THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA FRIDAY AND FRIDAY NIGHT...WITH CHANCES CONTINUING ON SATURDAY. SOME OF THE STORMS ON FRIDAY AND FRIDAY NIGHT HAVE THE POTENTIAL TO BRING ADDITIONAL SEVERE WEATHER AND HEAVY RAINFALL. SOME LOCATIONS ALONG THE BIG BLUE RIVER ARE FORECAST TO REMAIN ABOVE FLOOD STAGE THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Special weather statement, May 31, 4:29 PM CDT, 1 hour 24 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 429 PM CDT THU MAY 31 2007 KSZ008-020-312230- CLOUD-REPUBLIC- 429 PM CDT THU MAY 31 2007 ...SEVERE THUNDERSTORM ACROSS NORTH CENTRAL KANSAS... A SEVERE THUNDERSTORM OVER NORTH CENTRAL KANSAS WILL MOVE EAST AT 40 MPH AND APPROACH WESTERN REPUBLIC AND NORTHWEST CLOUD COUNTIES BETWEEN 5 PM AND 515 PM CDT. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL UP TO GOLFBALL SIZE. PERSONS IN REPUBLIC AND NORTHWEST CLOUD COUNTIES SHOULD BE PREPARED FOR THIS STORM IF A WARNING IS ISSUED.
Local storm report, May 31, 5:49 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
549 PM CDT THU MAY 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST 1 N REPUBLIC 39.94N 97.82W
05/31/2007 E0 MPH REPUBLIC KS LAW ENFORCEMENT
60 MPH PLUS WINDS ESTIMATED. TREE LIMBS BROKEN OFF. VERY
HEAVY RAIN AND SMALL HAIL ALSO REPORTED.
&&
JLThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 3:24 PM CDT | Flash Flood Watch | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 36 hr |
| May 31, 5:05 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 55 min |
| May 31, 5:58 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 32 min |
| May 31, 6:38 PM CDT | Flash Flood Warning | TOP | Washington | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.